Hail, Hitchcock
- When
- June 2, 5:20 PM CST
- Where
- Hitchcock County, 0.41 mi W of Palisade
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.349, -101.108
A cluster of thunderstorms extended south into Southwest Nebraska behind a weak cold front moving eastward. The largest hail reported was baseball size near Palisade.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms extended south into Southwest Nebraska behind a weak cold front moving eastward. The largest hail reported was baseball size near Palisade. The same storms broke limbs off of trees at the same location.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 2, 1:55 PM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 155 PM MDT Tue Jun 2 2020 .SHORT TERM...(This evening through Friday) Issued at 1235 PM MDT Tue Jun 2 2020 Tonight...strong to severe thunderstorms are expected to continue through this evening then dissipate by midnight. Low temperatures fall into the mid 50s to mid 60s. Wednesday-Wednesday night...another round of showers and thunderstorms are expected to move into the northwest 1/2 to 1/3 of the area in the mid to late afternoon hours from the northwest, continuing southeast across the remainder of the area through about midnight. Good upper jet support to keep the storms going after dark and we could see an MCS type event or organized convective cluster. High temperatures will be cooler compared to the past few days with readings in the upper 80s to low 90s. Low temperatures are expected to be in the mid 50s to low 60s. Thursday-Thursday night...as has been the case the past few days we will have another chance of afternoon and evening thunderstorms as another weather disturbance moves through under northwest flow aloft. High temperatures warm back up into the low to upper 90s. Low temperatures remain mild for this time of year with mid 50s to mid 60s. Friday...at present time it appears that we'll be thunderstorm free during the day but will have to watch the far western/northwest fringes closely as GFS advertising another disturbance approaching per 700-500mb relative humidity. High temperatures reach the mid 90s to around 100. .LONG TERM...(Friday night through Tuesday) Issued at 155 PM MDT Tue Jun 2 2020 Not much has changed from yesterday's discussion. The models are still showing an upper-level ridge building over the High Plains. With it, an upper-level close low will move up the west side of the ridge, from the SOCAL coast, and become an open wave by the time it reached the top of the axis. Towards the end of the period, this ridge will continue to move eastward while a low/trough moves into the Rockies region, from the PACNORWEST, behind it, along with its associated surface front. This pattern will produce mostly hot (middle to upper 90) and dry conditions for the period with the exception of Saturday, were we could see showers and thunderstorms related to the open wave, and Monday, were the showers and thunderstorms will be associated with the front. In addition, highs on Tuesday will drop into the lower 80s behind the front. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1105 AM MDT Tue Jun 2 2020 For KGLD and KMCK, vfr conditions are generally expected through the period. Both terminals could see showers and thunderstorms in the 20z-02z timeframe presently. Any thunderstorm will be capable of large hail, outflow wind gusts to 65 mph possibly creating blowing dust and reduced visibilities. Locally heavy rainfall is also possible. Thus, sub vfr conditions are possible during this time. After about 03z precipitation should be away from the terminals with northerly winds overnight becoming east around 15z Wednesday at speeds under 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 207 PM MDT Tue Jun 2 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible across much of the Tri- State area through 10 PM MDT (11 PM CDT). The primary hazards will be hail up to the size of golfballs, wind gusts to 65 mph, landspout tornadoes and locally heavy rainfall. The strong and sudden wind gusts could produce blowing dust and reduced visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a Slight Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Wednesday. Large hail and damaging winds are the primary hazards. There is a Marginal Risk for severe thunderstorms across the majority of the Tri-State area during the late afternoon and evening hours on Thursday. Large hail and damaging winds are the primary hazards. Near critical fire weather conditions are expected across far eastern Colorado Saturday and Sunday afternoon. Elevated fire weather conditions are expected across far eastern Colorado Monday and Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM DUST STORM 1 SW GOODLAND 39.34N 101.73W
06/02/2020 SHERMAN KS NWS EMPLOYEE
RETIRED NWS EMPLOYEE REPORTED BLOWING DUST
AND VISIBILITY DOWN TO 1/4 MILE.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
348 PM MDT Tue Jun 2 2020
KSZ013-014-027-028-022230-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
348 PM MDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...THOMAS...
LOGAN AND EASTERN SHERMAN COUNTIES UNTIL 430 PM MDT/530 PM CDT/...
At 348 PM MDT/448 PM CDT/, thunderstorm outflow was located along a
line extending from 13 miles northeast of Goodland to 9 miles
southwest of Brewster to 8 miles east of Wallace. Movement was east
at 25 mph.
Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust are possible.
Locations impacted include...
Colby, Brewster, Levant, Winona, Monument, Gem and Russell Springs.
This includes Interstate 70 in Kansas between mile markers 26 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3878 10154 3923 10154 3955 10165 3957 10088
3876 10087
TIME...MOT...LOC 2148Z 263DEG 23KT 3949 10154 3925 10145 3887 10145
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TORNADO 10 S PECONIC 39.18N 102.18W
06/02/2020 KIT CARSON CO PUBLIC
BRIEF LANDSPOUT REPORTED LOOKING SOUTH FROM
THE ADVANTAGE AG OFFICE JUST EAST OF
BURLINGTON, COLORADO.
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 13 S WHEELER 39.57N 101.71W
06/02/2020 E0.25 INCH CHEYENNE KS PUBLIC
PEA SIZE HAIL AND HEAVY RAIN REPORTED JUST
NORTH OF THE CHEYENNE-SHERMAN COUNTY LINES.
&&
KMKSpecial Weather Statement National Weather Service Goodland KS 413 PM MDT Tue Jun 2 2020 NEZ079-080-022230- Hitchcock NE-Dundy NE- 413 PM MDT Tue Jun 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY COUNTIES UNTIL 430 PM MDT/530 PM CDT/... At 413 PM MDT/513 PM CDT/, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Wauneta, or 19 miles southwest of Hayes Center, moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Hitchcock and northeastern Dundy Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4017 10122 4020 10161 4035 10153 4035 10121 TIME...MOT...LOC 2213Z 272DEG 10KT 4035 10133 JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/02/2020 M47 MPH KIT CARSON CO ASOS
DELAYED REPORT. ASOS STATION KITR BURLINGTON
CO AIRPORT.
&&
RRHThe Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Also came with estimated gusts of 70 MPH that blew down tree limbs.
Tree limbs of unknown size were blown down by the wind gusts. This came with hail up to baseball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896644, 896642, 896643.